Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Lincoln, IL

June 21, 2008Coles County, Cumberland County, Moultrie County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 2008, 3:38 PM CDT for Coles County, Cumberland County, Moultrie County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jun 21, 2008, 4:30 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Coles County, IL, Cumberland County, IL, Moultrie County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:05 PM CDTHAIL 0.75Lerna, IL
Jun 21, 4:05 PM CDTHAIL 0.881 S Lerna, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 212038
SVRILX
ILC029-035-139-212130-
/O.NEW.KILX.SV.W.0167.080621T2038Z-080621T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...

* UNTIL 430 PM CDT.

* AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF MATTOON...AND WAS MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MATTOON...
  LERNA...
  CHARLESTON...
  JANESVILLE...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 176 AND 195.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3937 8802 3926 8834 3934 8847 3943 8848
      3945 8847 3952 8853 3956 8849 3957 8830
TIME...MOT...LOC 2038Z 319DEG 26KT 3948 8844

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 212055
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT SAT JUN 21 2008

ILC139-212105-
/O.CAN.KILX.SV.W.0167.000000T0000Z-080621T2130Z/
MOULTRIE-
355 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE COUNTY
IS CANCELLED...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3926 8834 3934 8845 3943 8848 3947 8847
      3954 8827 3937 8802
TIME...MOT...LOC 2055Z 319DEG 26KT 3939 8834

$$

ILC029-035-212130-
/O.CON.KILX.SV.W.0167.000000T0000Z-080621T2130Z/
COLES-CUMBERLAND-
355 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CUMBERLAND AND SOUTHWESTERN COLES COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRILLA...OR ABOUT 5 MILES SOUTH OF MATTOON...MOVING
SOUTHEAST AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  JANESVILLE...
  FOX RIDGE STATE PARK...
  HUTTON...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 177 AND 192.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3926 8834 3934 8845 3943 8848 3947 8847
      3954 8827 3937 8802
TIME...MOT...LOC 2055Z 319DEG 26KT 3939 8834

$$

HARDIMAN
000 
WWUS53 KILX 212126
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
426 PM CDT SAT JUN 21 2008

ILC029-035-212136-
/O.EXP.KILX.SV.W.0167.000000T0000Z-080621T2130Z/
COLES-CUMBERLAND-
426 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND AND SOUTHWESTERN
COLES COUNTIES EXPIRES AT 430 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THIS EVENING.

LAT...LON 3926 8834 3934 8845 3943 8848 3947 8847
      3954 8827 3937 8802
TIME...MOT...LOC 2126Z 319DEG 26KT 3922 8815

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:37 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 21, 2:37 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SAT JUN 21 2008

.DISCUSSION...
ISSUED 237 PM CDT SAT JUN 21 2008

SHORT TERM MODELS LOOKS PRETTY SIMILAR WITH OVERALL UPPER LEVEL
PATTERN AND SURFACE PATTERN NEXT SEVERAL DAYS. IN THE LONG
TERM...A BLEND OF THE ENSEMBLES APPEARS THE WAY TO GO AND WILL BE
CONSISTENT WITH PREVIOUS FORECAST.

MAIN CONCERNS THIS PACKAGE WILL BE CHANCES OF PCPN THIS
EVENING...TOMORROW AND THEN AGAIN FROM THE MIDDLE OF NEXT WEEK
THROUGH THE END OF THE WEEK.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

CONVECTION HAS FINALLY FIRED AGAIN ALONG THE FRONT/SHORT
WAVE/BOUNDARY THAT HAS BEEN MOVING THROUGH THE AREA TODAY AND INTO
THIS AFTERNOON. THIS CONVECTION WILL LIKELY CONTINUE INTO THE
EARLY EVENING HOURS...BUT MAINLY IN THE SOUTHEAST. SO WILL KEEP
SCT CONVECTION FOR A FEW HOURS ALONG AND SOUTH OF I-70. THEN THE
NEXT CHC OF PCPN WILL BE TOMORROW AS A STRONGER SYSTEM MOVES INTO
THE AREA. EVEN THOUGH THE LOW LEVEL MOISTURE WILL BE LIMITED...THIS
SYSTEM WILL HAVE STEEPER LAPSE RATES THAN TODAY AS COOLER AIR
ADVECTS INTO THE REGION IN THE UPPER LEVELS. BASED ON THIS...SPC
HAS INCLUDED US IN A SLIGHT RISK FOR SVR WEATHER AGAIN
TOMORROW...AND AGREE WITH THIS ASSESSMENT. THIS WILL THEN PUSH
THROUGH THE AREA BY LATE AFTERNOON BUT COULD HAVE SOME LINGERING
PCPN IN THE EAST AND SOUTHEAST DURING THE EVENING. SO HAVE
INCLUDED A SCHC FOR THE EVENING HOURS. THEN HIGH PRSS WILL BUILD
INTO THE REGION FOR MONDAY INTO TUESDAY. THIS WILL PROVIDE A BRIEF
DRY PERIOD AS THE PATTERN CHANGES FOR THE REMAINDER OF THE WEEK.

AS THIS PATTERN CHANGES AND THE SFC HIGH PRSS MOVES OFF TO THE
EAST...SOUTHERLY WINDS WILL RETURN AND BRING WAA AND MOISTURE
ADVECTION BACK INTO THE AREA. A WEAK WARM FRONT WILL THEN MOVE UP
INTO THE AREA AND BRING THE RETURN OF PCPN TO CENTRAL IL FOR
TUESDAY NIGHT.

TEMPS WILL COOL SLIGHTLY AFTER THIS THE NEXT TWO WAVES MOVE
THROUGH THE AREA AND THE LONG WAVE TROUGH SITS OVER CENTRAL IL THE
NEXT COUPLE OF DAYS. MODEL GUIDANCE APPEARS TO HANDLE THIS OK AND
HAVE COOLED TEMPS RESPECTIVELY.

LONG TERM...WEDNESDAY THROUGH SATURDAY

FAST QUASI-ZONAL FLOW WILL CONTINUE THROUGH THE REST OF NEXT
WEEK. THIS PATTERN WILL BE VERY FAVORABLE FOR WEAK SHORT WAVES TO
QUICKLY MOVE THROUGH THE FLOW AND BRING REOCCURRING CHANCES OF
STORMS TO THE AREA. WILL LIKELY BE SOME DRY PERIODS BUT TIMING IS
QUITE DIFFICULT THIS FAR OUT. THEREFORE WILL HAVE TO HAVE SOME
LEVEL OF CHC POPS IN THE FCST EACH DAY. FINE TUNING OF THE FCST
FOR DRY PERIODS CAN BE DONE WHEN DETAILS CAN BE BETTER SEEN. SO A
30-40PCT POP WILL BE IN EACH PERIOD FOR NOW.

SOUTHERLY WINDS THROUGH THE PERIOD WILL BRING LOTS OF WAA TO THE
AREA. WARM TEMPS ABOVE NORMAL SHOULD BE COMMON FROM WED TO SAT.
MEX GUIDANCE LOOKS CLOSE SO HAVE KEPT TEMPS CLOSE TO GOING FCST.

AUTEN
&&

.AVIATION...
ISSUED 653 AM CDT SAT JUN 21 2008

THUNDERSTORMS FIRING EARLY THIS MORNING AHEAD OF A WEAK FRONTAL
BOUNDARY SINKING SOUTH FROM THE UPPER MIDWEST/GREAT LAKES. THE
BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR CONVECTIVE DEVELOPMENT
TODAY...BUT IT SHOULD BE SOUTH OF THE TERMINALS BY LATE AFTERNOON.
SOUTHWEST WINDS ARE EXPECTED UNTIL THE BOUNDARY PASSES... WITH
NORTHWEST WINDS BEHIND IT. VFR CONDITIONS WILL PREVAIL...BUT MAY
BRIEFLY DROP INTO THE MVFR CATEGORY WITH THUNDERSTORMS.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 11:36 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT SAT JUN 21 2008

ILZ038-042>046-051>057-061>063-066>068-071>073-221100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
1136 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SURFACE TROUGH MOVES ACROSS THE AREA. A FEW OF THESE STORMS MAY
BECOME SEVERE...MAINLY BETWEEN 2 PM AND 8 PM. LARGE HAIL AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT
THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A
CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM.

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1136 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...
SOME OF WHICH WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE BEST
FORCING HAS ALREADY SHIFTED EAST OF THE AREA...THUS THE BETTER
THREAT FOR SEVERE WEATHER WILL BE ACROSS EAST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT
THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A
CHANCE OF THUNDERSTORMS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF HAVANA OVER
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS AFTERNOON.

HARDIMAN

In the hours before

Local storm report, Jun 21, 2:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 W NEWMAN              39.80N 88.04W
06/21/2008  M0.88 INCH       DOUGLAS            IL   CO-OP OBSERVER

&&

JPARR
Local storm report, Jun 21, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 W HIDALGO             39.16N 88.19W
06/21/2008  E1.50 INCH       JASPER             IL   CO-OP OBSERVER

            NEIGHBOR RELAYED IT TO CO-OP OBSERVER

&&

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:59 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar46 min
Jun 21, 2:43 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper47 min
Jun 21, 4:50 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper40 min
Jun 21, 5:32 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.